|Home > Treatment > Clinical Cases Library > Case 6|
A 30-year-old man presented to Mulago Hospital in Kampala, Uganda, with lower extremity edema and shortness of breath.
The patient was in his usual state of health until 3 months before presentation, when he noted the onset of bilateral lower extremity edema and dyspnea. Since then, his symptoms have progressed to include fatigue, orthopnea, paroxysmal nocturnal dyspnea, and, for the last month, a cough productive of clear sputum. His exercise tolerance has decreased from several kilometers to 10-20 meters at a walking pace. His leg swelling is exacerbated by long periods of sitting required by his job as a truck driver. He denies having fevers, chest pain, palpitations, abdominal pain or swelling, hemoptysis, rash, or urinary symptoms. The patient denies use of alcohol, drugs, or medications and believes he eats a fairly typical Ugandan nonvegetarian diet. He recalls several weeklong febrile episodes of cough and "flu" in the past 4 years, all of which have responded to antimalarial medications and oral antibiotics from his local infirmary. He denies having any other past medical conditions, including diabetes, rheumatic fever, and notable childhood illness. He reports 8-10 female sex partners over the past few years including his wife and multiple sex workers, and denies prior HIV testing.
General: slightly built male with mild pallor, sitting upright and able to speak full sentences with some respiratory effort
Vital Signs: temperature--36.6°C; blood pressure--105/70 mmHg; pulse--105 beats per minute; respiratory rate--25 breaths per minute; oxygen saturation--93% on room air
Head: pale conjunctivae; anicteric sclera; moist mucous membranes; oral thrush was present
Neck: jugular venous pulse was to angle of jaw (>20 cm); no thyromegaly or palpable lymphadenopathy were noted
Chest: rales halfway up both lungs; dullness to percussion at the bilateral bases with decreased tactile fremitus
Heart: tachycardia with regular rhythm; right-sided and left-sided S3 heart sounds were present; no murmurs, clicks, or rubs were noted; point of maximal impulse was displaced 3 cm laterally and diffuse
Abdomen: liver was enlarged and tender with a pulsatile edge 4 cm below the costal margin; bowel sounds were present; spleen was not palpable
Extremities: bilateral radial and dorsalis pedis pulses were palpable, but 1+ in intensity; 3+ lower extremity edema was present to the thighs symmetrically
Skin: mild pallor; hemosiderosis of bilateral shins; no other rashes noted; no stigmata of liver disease were noted
Laboratory tests: hemoglobin count was 7.5 g/dL; HIV test was ordered
Electrocardiogram: sinus tachycardia at 110 beats per minute; normal axis and intervals; evidence of left-axis deviation, left ventricular hypertrophy, and biatrial enlargement; diffuse T-wave changes; J-point elevation in V2-V4
Chest X ray: severely enlarged cardiac silhouette; bilateral small effusions and pulmonary vascular congestion
This patient's constellation of lower extremity edema and shortness of breath, with evidence of pulmonary congestion on examination and chest X ray, was most indicative of biventricular cardiac failure. The patient's sexual history and evidence of oral thrush in the setting of a high-risk demographic in an endemic area made HIV infection very probable.
Etiologies of dyspnea and lower extremity edema that were considered in this case included:
|Treatment and Clinical Course|
The patient's dyspnea and lower extremity edema responded well to treatment of his congestive heart failure and anemia. He received an intravenous (IV) loop diuretic (furosemide, 60 mg twice a day) for 4 days with a total diuresis of >7 liters. He was transitioned to an oral diuretic (furosemide, 40 mg daily) and was started on an angiotensin-converting enzyme (ACE) inhibitor (captopril, 6.25 mg orally twice a day). The patient received a transfusion of 2 units of packed red blood cells. Thrush was treated with oral clotrimazole lozenges 2-3 times a day. He was started on a daily multivitamin and trimethoprim-sulfamethoxazole prophylaxis at the time of discharge, with follow-up in the hospital's cardiology clinic and the Infectious Disease Institute for consideration for antiretroviral (ARV) therapy.
DCM is defined by cardiac dilatation, impaired contractility of the left ventricle, a left ventricular ejection fraction of <40%, and a fractional shortening measurement of <25%.(5) DCM, hypertension, and rheumatic heart disease represent the most common causes of heart failure in Africa.(7) In the United States, coronary artery disease accounts for 50-75% of DCM in which an etiology is found. The most common causes of DCM in Africa (see Table 1) are often ill defined; however, it is clear that atherosclerotic disease plays a lesser role in the development of DCM in the developing world.(4) In one Ugandan case series chronicling patients referred to the echocardiography department at Mulago Hospital, endomyocardial fibrosis accounted for nearly 20% of the cases.(8)
The occurrence of symptomatic heart failure in HIV-infected patients is quite high, with the 2- to 5-year incidence ranging from 4% to 28%.(9) The prevalence of HIV-associated cardiomyopathy is estimated to be between 10-30% in echocardiographic and autopsy studies.(10,11,12,13) Interestingly, symptomatic DCM was strongly associated with a CD4 count of <100 cells/µL.(9,14)
Although the pathogenesis of DCM in HIV is unclear, several hypotheses have been proposed. Secondary left-ventricle dysfunction may result from viral myocarditis, caused by HIV itself or by coinfection with other viral opportunists such as Coxsackievirus (17%), cytomegalovirus (6%), and Epstein-Barr virus (3%).(10,11,15) In Nigeria, Toxoplasma gondii also has been implicated in the development of HIV-associated DCM.(16) HIV can infect cardiac interstitial cells, but not cardiac myocytes, and an increased number of infected interstitial cells are seen in patients with myocarditis. It is thought that increased tumor necrosis factor-alpha and interleukin in patients with HIV-associated myocarditis can lead to myocyte necrosis and damage. In one study, HIV-infected patients with DCM had a much higher incidence of myocarditis than HIV-uninfected patients with DCM.(17)
HIV-associated cardiomyopathy may have an autoimmune basis: cardiac-specific autoantibodies (anti-alpha myosin autoantibodies) are found in up to 15% of HIV-infected patients with cardiomyopathy compared with 3.5% in HIV-uninfected patients with cardiomyopathy.(18) In addition, HIV leads to upregulation of cytokines, including tumor necrosis factor-alpha and interleukin-6, and nitric oxide, which have shown to be damaging to the myocardium.(17,19,20) HIV-associated intestinal malabsorption of vitamin B12 and trace elements such as selenium, as well as electrolyte imbalances, also can contribute to cardiomyopathy.(21) Finally, ARVs such as zidovudine and chemotherapeutics such as doxorubicin (eg, for treatment of Kaposi sarcoma) have been associated with the development of DCM.(22,23)
The treatment of DCM in the setting of HIV includes standard heart failure therapy, such as diuretics, digoxin, beta-blockers, aldosterone antagonists, and ACE inhibitors.(24) Unfortunately, no randomized controlled trials of these medications have been conducted specifically among HIV-infected patients. The only treatment modality to have been studied in HIV-associated DCM is IV immunoglobulin, which previously had shown some benefit for HIV-negative patients presenting with myocarditis.(25) Researchers studying HIV-infected children have found increases in left ventricular wall thickness and reductions in wall stress after the administration of IV immunoglobulin. Therapy with immunoglobulin may be effective by removing cardiac autoantibodies or dampening the effects of cytokines and growth factors. Although there are no prospective trials showing that ARVs improve HIV-associated cardiomyopathy, retrospective analyses do suggest that prevention of opportunistic infections and maintenance of immunocompetence decrease the overall incidence of cardiomyopathy.(26,27,28)
Currently, standard evaluation and treatment of HIV-associated cardiomyopathy includes left and right heart catheterization with or without biopsy to identify infectious causes of failure. Nutritional status should be evaluated and deficiencies should be addressed when found. In resource-poor settings, where evaluation may be difficult, it is reasonable to supplement patients' diets with carnitine, selenium, and multivitamins.(29,30)
The development of DCM in HIV-infected patients portends a poor outcome, with one study documenting a median survival of 101 days among patients with AIDS and DCM vs 472 days among patients at a similar stage of AIDS without DCM.(9) This increased mortality appears independent of CD4 count, age, sex, and risk group.(9) In another study, patients with HIV-associated DCM had an average survival of 10.8 months compared with 15.6 months among patients with idiopathic cardiomyopathy (95% confidence interval: 1.53-8.07).(20)